Reducing sinemet - advanced Parkinson's / Lewy Body Dementia

Discussion in 'I care for a person with dementia' started by Vix321, May 9, 2018.

  1. Vix321

    Vix321 Registered User

    Mar 24, 2015
    21
    Hi,

    Mum's Parkinson's nurse visited her recently. (Unfortunately, I wasn't able to be there for the visit and am still waiting a return phone call to discuss the visit)

    I've had feedback that as she feels Mum is in a more advanced stage of her illness, she plans to reduce the sinemet.

    Ignoring the fact that I'm not best pleased that they've made a decision about changing her medication without involving a family member, I am struggling to understand the rationale for reducing sinemet and am concerned about the impact this could have on Mum.

    Obviously, it will be better when I manage to speak to the nurse directly, but in the meantime, has anyone else with a family member with Parkinson's / Lewy Body been through a similar experience? What was your experience?

    Thank you.
     
  2. nicoise

    nicoise Registered User

    Jun 29, 2010
    1,807
    Hi Vix,

    My mum had PD and latterly LBD, so I have some familiarity with the medication issues.

    Do you know why the PD nurse wants to change the Sinemet dose?

    I don’t know why advanced dementia would make any difference to the need or dosage for PD medications. It may be felt that the present dose is exacerbating dementia symptoms - have you noticed symptoms worsening recently? Dyskinesia and hallucinations can be an issue.

    In my mum’s case, the dosage and timings (8 a day) she’d arrived at was one that kept her body working as best it could - any changes made by medics seemingly on a whim or through lack of understanding of how finely tuned each PD person and their meds has to be, caused terrible problems with cramps, pain, mobility, bodily functions upset, especially swallowing. It drove me mad trying to keep the doses, timings and same medications when she was in hospital when doctors and nurses just didn’t seem to ‘get it’.

    If possible, put a block on any changes until you are satisfied there is a very good reason to change.

    Perhaps also ask the same question on the Parkinson’s UK forum to see if anyone there has any helpful information. There maybe someone else on the forum here who has experience with this. Good luck - let us know how you get on.
     
  3. Shedrech

    Shedrech Volunteer Moderator

    Dec 15, 2012
    7,713
    Yorkshire
    hi @Vix321
    my dad has been taking sinemet for some years and is pretty advanced in his mixed dementia (not Lewy Body) - I too would be very concerned if it were suggested that this med was reduced or stopped and would want a very clear explanation as to why and how the change would impact on him - I was under the impression that it's a med he will be taking for life
    my instinct is to agree with you that I'd fight such a change
    so I hope you get to have a very full discussion with the nurse
    do let us know the outcome
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.